Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 18, NWS San Diego, CA

October 11, 2022Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Oct 11, 2022, 5:28 PM PDT for Orange County, San Diego County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2022, 5:28 PM PDT (00:28 UTC)
Expired
Oct 12, 2022, 12:00 AM PDT
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WHUS46 KSGX 120028
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
528 PM PDT Tue Oct 11 2022

CAZ043-552-120700-
/O.NEW.KSGX.BH.S.0018.221012T0028Z-221012T0700Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
528 PM PDT Tue Oct 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...Isolated thunderstorms.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Until midnight PDT tonight.

* IMPACTS...A few lightning strikes.

* ADDITIONAL DETAILS...Isolated thunderstorms will move from east
  to west, impacting parts of the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Gregoria

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 11, 2:05 PM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 11, 2:05 PM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
205 PM PDT Tue Oct 11 2022

.SYNOPSIS...
Scattered showers and thunderstorms will continue through this
evening across the region as an area of low pressure rotates off
the coast. After another chance of storms takes aim at the
mountains on Wednesday, drier weather is expected by Thursday and
Friday. The coastal area of low pressure will eventually move
inland by the weekend, leading to cooler weather and another
chance of showers and storms area wide. Night and morning coastal
low clouds and fog will continue for many areas near the coast
extending into parts of the valleys west of the mountains nights
and mornings. After the low exits early next week, we will see
drier and warmer weather with less marine layer cloud coverage.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Friday)...
An area of low pressure over the California Bight continues
to spin and generate shower and storm activity over the mountains
this afternoon. East southeast flow aloft will push these storms
a bit further west into parts of the inland valleys and a slight
chance near the coastal areas later this evening as CAPE values
stick near 1000 j/kg. A drying trend will come into the area over
the next few days, where precipitable water values lower each
day. There will still be enough support for a chance for more
showers and storms, primarily over the mountains on Wednesday.
Storms will be less in areal coverage than they are today, though
heavy downpours are still possible, according to local WRF and
HRRR model runs.

A drier time is on tap by Thursday into Friday with slightly
warmer temperatures. The marine layer will continue to maintain a
presence for areas west of the mountains, with clouds reaching
most areas near the coast and potentially into parts of the Inland
Empire each night and morning.

&&

.LONG TERM...(This Weekend into Early Next Week)...
Model ensemble agreement is surprisingly fairly in good agreement
about the low pressure's movement inland by this weekend. If this
occurs, we can expect cooler and more rainier weather. NBM/WPC
paint light rainfall amounts through the weekend as the low moves
across our area. As the awkward Awktober weather pattern departs,
we can expect warmer and drier conditions to come into the region,
with a more shallow marine layer and sunnier weather.

&&

.AVIATION...
112030Z...Coast/Valleys...Areas of low clouds with bases
1900-2400 ft MSL will continue near the coast this afternoon.
There is a slight chance of TSRA through 06Z with bases 9000 ft
MSL and tops to 35000 ft MSL and strong up/downdrafts. Low clouds
will spread in coastal areas again this evening and could spread
inland through most valleys by 12Z Wed. Bases will be 1500-1800 ft
MSL with tops to 2400 ft MSL. Clearing will occur 16Z-19Z Wed in
the valleys and 18Z- 21Z Wed near the coast.

Mountains/Deserts...SCT clouds at/above 10000 feet will continue
through Wed. Scattered TSRA through 06Z Wed bases 9000 feet MSL and
tops to 40000 feet MSL, then again Wed afternoon. Gusty, erratic
winds could occur with any TSRA along with strong up/downdrafts.
Except for local surface VIS below 3 miles in heavy rain, no VIS
restrictions will occur through Wed afternoon.

&&

.MARINE...
There is a slight chance of thunderstorms through this evening and
again Saturday. Any storm could produce lightning to the water
surface, gusty winds and choppy seas. Otherwise, no hazardous marine
weather is expected through Sunday.

&&

.BEACHES...
There is a slight chance of thunderstorms with lightning late this
afternoon and evening and again Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...APR
AVIATION/MARINE/BEACHES...Maxwell

In the hours before

Local storm report, Oct 11, 4:09 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
409 PM PDT TUE OCT 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       1 E RAINBOW             33.42N 117.12W
10/11/2022  M0.70 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION AT107 RAINBOW.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:58 AM PDTBeach Hazards StatementSGXOrange3 hr
Oct 12, 9:07 AM PDTAreal Flood AdvisorySGXOrange57 min
Oct 12, 1:11 PM PDTSpecial Weather StatementSGX49 min
Oct 12, 1:18 PM PDTAreal Flood AdvisorySGXRiverside117 min
Oct 12, 3:27 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.